Thunderstorm Wind, Tazewell
- When
- November 12, 7:15 PM EST
- Where
- Tazewell County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.617, -81.583
Thunderstorm winds during the evening hours of the 12th knocked down several trees throughout Tazewell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds during the evening hours of the 12th knocked down several trees throughout Tazewell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 12, 3:10 PM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA ISSUED BY NWS RALEIGH, NC 310 PM EST WED NOV 12 2003 MAIN CONCERNS WITH THIS PACKAGE ARE THE WINDS THROUGH FRI AND RISK OF SNOW ACCUMULATION LATE TONIGHT THROUGH THU EVENING ON THE WESTERN SLOPES. HIGH WIND WARNINGS/ADVISORIES WILL BE CONTINUED AS THEY ARE. WILL JACK UP TOTAL SNOW ACCUMULATIONS TO 1-2 INCHES IN UPSLOPE AREAS. TONIGHT: FRONTAL PRECIP BAND SHOULD BE LARGELY OUT OF THE CWA BY SHORTLY AFTER MIDNIGHT. WILL HAVE LIKELY POPS NORTHWEST HALF OF AREA THROUGH EVENING WITH CHANCE ELSEWHERE... TAPERING TO CHANCE FAR NW AND SLIGHT CHANCE ELSEWHERE AFTER MIDNIGHT. THIS CLOSELY FOLLOWS THE MESOETA PRECIP WHICH HAS BEEN DOING WELL SO FAR TODAY. H8 TEMPS DROP BELOW ZERO LATE TONIGHT & WILL CHANCE THE PTYPE TO SNOW SHOWER CHANCES LATE IN THE FAR NW. SUBSIDENCE KICKS IN BEHIND THE FRONT TOWARD MIDNIGHT WHICH WILL HELP MIX DOWN THE STRONG WINDS ALOFT... WITH 55+ KTS INDICATED BY THE ETA AT 850 MB 12Z THU. CURRENT LOWS LOOK FINE AND ARE CLOSE TO MODEL MOS CONSENSUS. THU INTO FRI: BLUSTERY CONDITIONS CONTINUE WITH H8 NW WINDS HOLDING AROUND 35-45 KT THROUGH THU NIGHT FOLLOWED BY SOME WEAKENING FOR FRI. HOWEVER STRONG SUBSIDENCE PERSISTS EARLY FRI... AND GRADIENT WINDS REMAIN > 30 KT AT H8 BEFORE SHORTWAVE RIDGING BUILDS IN ALOFT... SO MAY NEED TO EXTEND A WIND ADVISORY INTO FRI MORNING IN LATER ISSUANCES. HAVE EXTENDED A SMALL CHANCE OF SNOW SHOWERS IN THE WV COUNTIES THROUGH THU... THEN JUST FOR WESTERN GREENBRIER CO THU NIGHT. CURRENT TEMPS LOOK GOOD WITH ONLY MINOR ADJUSTMENTS. SAT THROUGH WED: QUIET SAT/SUN WITH SHORTWAVE RIDGING ALOFT AND HIGH PRESSURE BUILDING ACROSS THE AREA WITH HIGHS IN THE UPPER 40S AND 50S. SOUTHWEST FLOW TAKES OVER ALOFT MON WITH RETURN FLOW FROM THE GULF ON THE BACK SIDE OF THE DEPARTING HIGH. THE GFS SHOWS A RATHER VIGOROUS VORT MAX KICKING TOWARD THE AREA TUE MAKING THE INCOMING TROUGH NEGATIVELY TILTED. IT ALSO INDICATES A POTENTIAL DUAL JET STRUCTURE WITH STRONG SUBTROPICAL AND POLAR JETS JUXTAPOSED IN A WAY THAT MAY CAUSE PROBLEMS. HAVE THUS ADDED ISOLATED THUNDER TO THE EXISTING RAIN CHANCES LATE MON THROUGH TUE NIGHT. WILL KEEP WED DRY BUT MAY NEED SCATTERED SNOW SHOWERS IN WRN GREENBRIER IN LATER FORECASTS. .RNK WATCHES/WARNINGS/ADVISORIES... .NC...HIGH WIND WARNING LATE TONIGHT THROUGH THURSDAY NIGHT FOR NCZ001>003-018-019. WIND ADVISORY LATE TONIGHT THROUGH THURSDAY NIGHT FOR NCZ004>006-020. .VA...HIGH WIND WARNING LATE TONIGHT THROUGH THURSDAY NIGHT FOR VAZ009>020-022>024-032>035. WIND ADVISORY LATE TONIGHT THROUGH THURSDAY NIGHT FOR VAZ007-043>047-058-059. .WV...WIND ADVISORY LATE TONIGHT THROUGH THURSDAY NIGHT FOR WVZ042>045. && GIH/ WFO RAH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 417 AM EST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>003-018-019-VAZ009>020-022>024-032>035-131100- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-ASHE NC-BATH VA-BEDFORD VA- BLAND VA-BOTETOURT VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA- ROCKBRIDGE VA-SMYTH VA-SURRY NC-WATAUGA NC-WILKES NC-WYTHE VA- 417 AM EST WED NOV 12 2003 .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL PASS THROUGH THE REGION LATE TONIGHT. SUSTAINED WESTERLY WINDS BEHIND THIS FRONT ARE EXPECTED TO INCREASE TO BETWEEN 25 AND 45 MPH LATE TONIGHT THROUGH THURSDAY. WIND GUSTS OF 50 TO 60 MPH ARE LIKELY ACROSS THE HIGHER ELEVATIONS ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE. PLEASE SEE THE LATEST NON PRECIPITATION WARNING PRODUCT...WBCNPWRNK FOR THE LATEST INFORMATION ON THIS DEVELOPING HIGH WIND EVENT. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ004>006-020-VAZ007-043>047-058-059-WVZ042>045-131100- APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-MONROE WV- PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SUMMERS WV-TAZEWELL VA- YADKIN NC- 417 AM EST WED NOV 12 2003 .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... WINDS BEHIND A COLD FRONT WILL INCREASE TO 15 TO 30 MPH LATE TONIGHT AND THURSDAY. WIND GUSTS TO 50 MPH ARE POSSIBLE. PLEASE SEE THE LATEST SPECIAL WEATHER STATEMENT PRODUCT...WBCSPSRNK REGARDING THIS DEVELOPING WIND EVENT. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
WVZ042-043-045-130040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 640 PM EST WED NOV 12 2003 ...THUNDERSTORMS WILL BRING STRONG WINDS... A LINE OF SHOWERS...WITH A FEW THUNDERSTORMS WILL WORK INTO SOUTHEAST WEST VIRGINIA THROUGH 745 PM. THE THUNDERSTORMS ARE GOING TO CREATE WIND GUSTS UP TO 50 MPH...WHICH COULD DOWN SMALL TREE LIMBS. RAIN WILL BE HEAVY AS WELL...WITH UP TO ONE AND A HALF INCHES POSSIBLE. SOME LOCATIONS THAT WILL EXPERIENCE THE STRONG WINDS INCLUDE... TROUT...HINTON...ELLISON...AND CAMP CREEK. SEEK SHELTER INSIDE A STURDY BUILDING IF YOU LIVE IN THESE AREAS...AND STAY AWAY FROM WINDOWS. PONDING OF WATER ON THE ROADS WILL ALSO OCCUR...LEADING TO A HYDROPLANING HAZARD. WHP
The Charleston,WV radar (KRLX), 78 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328199.